Tennessee, 2012

Hail and Damaging Winds in Tennessee, July 8, 2012

July 8, 2012 · NWS OHX · 29 events in 14 counties and zones

As a few thunderstorms persisted across Middle Tennessee during the early morning hours of Sunday, July 8th, a couple of thunderstorms across Dickson and Humphreys county reached severe thresholds, resulting in thunderstorm wind damage. Later in that day during the afternoon through evening hours, scattered to numerous thunderstorms that developed across several counties reached severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$371,000
Crop damage
$10,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a few thunderstorms persisted across Middle Tennessee during the early morning hours of Sunday, July 8th, a couple of thunderstorms across Dickson and Humphreys county reached severe thresholds, resulting in thunderstorm wind damage. Later in that day during the afternoon through evening hours, scattered to numerous thunderstorms that developed across several counties reached severe thresholds, resulting in thunderstorm wind damage, large hail, and lightning strike damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 7, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 7, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 AM CDT SUN JUL 8 2012

.UPDATE...FOR AVIATION.

&&

.AVIATION...
06Z TAFS...SCT TSRA AFFECTING THE KBNA AREA WILL CONTINUE TO MOVE
WNW NEAR 10KT POSSIBLY IMPACTING KCKV THROUGH 08Z. BRIEF DOWNPOURS
AND GUSTS AROUND 30KT WILL BE COMMON WITH ANY TSRA. AFTER
08Z...LIGHT WIND AND VFR CONDITIONS EXPECTED THROUGH MIDDAY SUNDAY.
SCT TSRA WILL DEVELOP AGAIN SUNDAY AFTERNOON...BECOMING MORE
NUMEROUS BY SUNDAY EVENING AS A FRONT APPROACHES FROM THE NORTH.

13

&&

.PREV DISCUSSION... /ISSUED 851 PM CDT SAT JUL 7 2012/

UPDATE...
PER CURRENT REGIONAL SATELLITE AND RADAR TRENDS...ALONG WITH SFC OBS...
AND TAKING A LOOK AT THE KOHX 00Z SUN UPPER AIR PROFILE AND INDICES...
BELIEVE THAT THERE MAYBE A SLIGHT CHANCE OF SHWRS/TSTMS BEFORE MIDNIGHT...
BUT...LIKE THE PREVIOUS NIGHTS...WILL KEEP THE MID STATE DRY OVERNIGHT.
THIS THE RESULT OF A CONTINUANCE THROUGHOUT THE NIGHT AT LEAST OF THE
CURRENT UPPER LEVEL RIDGING PATTERN AND DIFFUSE HIGH PRESSURE SFC PATTERN.
OVERNIGHT LOWS SEEM GENERALLY IN LINE WITH CURRENT TEMPS AND FORECASTED
VALUES AND WILL THUS NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME ALSO.
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT THE ABOVE REASONING.

31

PREV DISCUSSION.../ISSUED 421 PM CDT SAT JUL 7 2012/

SHORT TERM...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN THIS
WEEKEND AND GIVE WAY TO A TROUGH THAT WILL SETTLE OVER THE EASTERN
U.S. POPS WILL INCREASE THROUGH SATURDAY NIGHT AND SUNDAY.
TEMPERATURES WILL FINALLY BEGIN TO SHY AWAY FROM THE HUNDREDS AS
MORE MOISTURE ENTERS THE AREA OVER THE NEXT COUPLE OF DAYS.
DIURNAL HEATING ALONG WITH THE APPROACHING FRONT WILL GIVE THE
NORTHERN PORTION OF OUR AREA A HIGHER CHANCE OF STRONG TO SEVERE
STORMS ON SUNDAY. INCREASED POPS MONDAY MORNING AS A COLD FRONT,
ASSOCIATED WITH AN UPPER LEVEL TROUGH, BEGINS TO MOVE SOUTHEAST
ACROSS THE AREA. SOUNDINGS INDICATE PWAT VALUES CLIMBING AND
TOPPING OUT AROUND 2 INCHES ON MONDAY ALONG WITH PLENTY OF
INSTABILITY. LOW TEMPERATURES EXPECTED TO REMAIN IN THE MID TO LOW
70S AT NIGHT AND FALL FROM THE UPPER 90S ON SUNDAY TO THE UPPER
80S ON MONDAY. CLOUD COVER INCREASES AS THE COLD FRONT SETTLES IN
ON MONDAY AND STICKS AROUND INTO THE LONG TERM.

LONG TERM...TEMPS EXPECTED TO REMAIN NEAR NORMAL...HIGHS IN THE
UPPER 80S, LOWS NEAR 70. FRONTAL BOUNDARY APPEARS TO STALL AND
LOOKS LIKE IT COULD BRING A DECENT AMOUNT OF RAIN TO THE SOUTHEAST
COUNTIES OF THE MID-STATE. INSTABILITY ALONG THE BOUNDARY WILL
ENCOURAGE SCATTERED THUNDERSTORMS THROUGHOUT THE LONG TERM
FORECAST.

11

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 6:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT SAT JUL 7 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
724 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 4O ON SUNDAY. MAIN
CONCERN WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

NUMEROUS THUNDERSTORMS ARE EXPECTED ON MONDAY...WITH ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. A
FEW STORMS MAY REACH STRONG THRESHOLDS. WITH STRONG THUNDERSTORMS
THAT DO DEVELOP...STRONG WINDS...BRIEF HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND HAIL WILL BE THE MAIN
CONCERNS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jul 7, 10:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 PM CDT SAT JUL 7 2012

TNZ025>027-080445-
CHEATHAM-DAVIDSON-DICKSON-
1121 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND DICKSON
COUNTIES...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELLE MEADE...OR 8 MILES
WEST OF NASHVILLE...MOVING NORTHWEST AT 20 MPH.

PEOPLE IN CENTRAL CHEATHAM...NORTHEASTERN DICKSON AND WESTERN
DAVIDSON COUNTIES...INCLUDING THE CITY OF ASHLAND CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3611 8729 3640 8715 3626 8675 3607 8688

13
Special weather statement, Jul 7, 10:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 PM CDT SAT JUL 7 2012

TNZ007-008-027-028-080530-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
1127 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND
WILSON COUNTIES...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HENDERSONVILLE...OR 11 MILES SOUTHWEST OF
GALLATIN...MOVING NORTHWEST AT 10 MPH.

PEOPLE IN NORTHERN DAVIDSON...NORTHWESTERN WILSON...SOUTHERN
ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...INCLUDING THE CITIES OF
GREEN HILL...LAKEWOOD...HENDERSONVILLE...GOODLETTSVILLE...
MILLERSVILLE AND RIDGETOP...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3630 8644 3615 8656 3629 8694 3637 8691
      3653 8679

13
Local storm report, Jul 7, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 AM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     CHARLOTTE               36.18N 87.35W
07/08/2012                   DICKSON            TN   PUBLIC

            TREES REPORTED BLOWN DOWN. TIME ESTIMATED FROM RADAR.

&&

SHAMBURGER
Local storm report, Jul 7, 11:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 AM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
07/08/2012                   DICKSON            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE CITY OF DICKSON. VERY HEAVY
            RAINFALL AND FREQUENT DANGEROUS LIGHTNING.

&&

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 5 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
July 8, 12:00 AM CST
Where
Dickson County, 0.68 mi SSE of Tennessee City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.091, -87.515

Trees and power lines were blown down in Tennessee City along U.S. Highway 70.

Thunderstorm Wind, Humphreys

When
July 8, 12:10 AM CST
Where
Humphreys County, 0.89 mi SW of Mc Ewen
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
36.110, -87.640

Several trees were blown down on Trace Creek Road and U.S. Highway 70 in McEwen.

Thunderstorm Wind, Benton

When
July 8, 1:20 PM CST
Where
Benton County, 1.01 mi NW of Rockport
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.940, -88.043

Several trees were blown down between Camden and Interstate 40.

Thunderstorm Wind, Hickman

When
July 8, 2:30 PM CST
Where
Hickman County, 0.21 mi E of Pinewood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.920, -87.476

Several trees were downed on Old Highway 48 in Pinewood.

Thunderstorm Wind, Hickman

When
July 8, 2:40 PM CST
Where
Hickman County, 4.08 mi N of Pinewood
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.978, -87.493

A tree was downed across State Highway 48 about 12-15 miles north of Centerville.

Thunderstorm Wind, Williamson

When
July 8, 3:17 PM CST
Where
Williamson County, 2.09 mi ENE of Fairview
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.994, -87.087

Multiple trees were downed across Fairview Road and some of the surrounding roads.

Thunderstorm Wind, Davidson

When
July 8, 3:20 PM CST
Where
Davidson County, 1.53 mi WNW of Inglewood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.232, -86.753

Two trees were downed on Maplewood Trace near Briley Parkway and I-65.

Thunderstorm Wind, Rutherford

When
July 8, 4:13 PM CST
Where
Rutherford County, 1.63 mi SE of Smyrna
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.961, -86.513

As reported by Smyrna PD, a report of tree down near the intersection of Davis Park Drive and Windellwood Circle, one mile south of Smyrna.

Lightning, Williamson

When
July 8, 4:15 PM CST
Where
Williamson County, 3.05 mi NE of Berrys Chapel
Property damage
$10,000
Reported by
State Official
Coordinates
36.000, -86.840

A lightning strike resulted in an electrical transformer being damaged.

Thunderstorm Wind, Davidson

When
July 8, 4:16 PM CST
Where
Davidson County, 2.53 mi WSW of Inglewood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.208, -86.773

At 201 Grizzard Avenue, a tree knocked down power wires.

Thunderstorm Wind, Davidson

When
July 8, 4:16 PM CST
Where
Davidson County, 1.73 mi N of (Bna)nashville Metro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.155, -86.685

At 401 Springview Drive, a tree fell onto power lines.

Thunderstorm Wind, Davidson

When
July 8, 4:20 PM CST
Where
Davidson County, 2.79 mi WSW of Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.159, -86.828

Numerous traffic light wires were downed and power outages occurred at other traffic lights at intersections in west Nashville.

Thunderstorm Wind, Davidson

When
July 8, 4:20 PM CST
Where
Davidson County, 2.67 mi SE of Oak Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.070, -86.790

Several trees along with some power lines and traffic wires were downed in southern Davidson County.

Thunderstorm Wind, Smith

When
July 8, 4:25 PM CST
Where
Smith County, 0.89 mi NW of Carthage
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.260, -85.940

Several trees and power lines were downed across the county.

Thunderstorm Wind, Wilson

When
July 8, 4:45 PM CST
Where
Wilson County, 2.47 mi N of Cherry Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.136, -86.171

A tree was reported downed near the intersection of Linwood Road and Roberts Road.

Lightning, Jackson

When
July 8, 4:55 PM CST
Where
Jackson County, 1.54 mi NNE of Gainesboro
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
36.370, -85.637

Fifty year old female was struck by lightning on Anderson Lane. She refused to be transported to a local hospital in an ambulance but her family transported her to the hospital. Final condition of female was unknown.

Hail, Rutherford

When
July 8, 5:00 PM CST
Where
Rutherford County, 0.51 mi W of Lofton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.929, -86.289

Thunderstorm Wind, Rutherford

When
July 8, 5:05 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.850, -86.390

Several trees and power lines were downed across eastern portions of the county.

Thunderstorm Wind, Wilson

When
July 8, 5:05 PM CST
Where
Wilson County, 3.24 mi ESE of Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.201, -86.247

A tree was downed at 2340 Bluebird Road.

Thunderstorm Wind, Clay

When
July 8, 5:45 PM CST
Where
Clay County, Union Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.550, -85.680

Several trees were downed on McCormick Ridge Road in the Union Hill Community.

Lightning, Clay

When
July 8, 6:00 PM CST
Where
Clay County, 0.75 mi NNW of Bakerton
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
36.530, -85.805

A lightning strike resulted in a grass fire that burned five acres of a field near Nimm Road close to the Clay/Macon County lines.

Lightning, Macon

When
July 8, 6:00 PM CST
Where
Macon County, 1.29 mi W of Underwood
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
36.617, -86.003

Lightning hit a tree that caused a fire in a field near Underwood Road.

Thunderstorm Wind, Macon

When
July 8, 6:00 PM CST
Where
Macon County, 1.15 mi SW of Gap of the Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.519, -86.135

Several trees were downed across the county.

Thunderstorm Wind, Clay

When
July 8, 6:08 PM CST
Where
Clay County, 0.44 mi WSW of Pea Ridge Store
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.598, -85.437

A few trees were downed on roadways across the county.

Thunderstorm Wind, Clay

When
July 8, 6:30 PM CST
Where
Clay County, 1.56 mi SSE of Midway
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.550, -85.587

Several trees were downed across the western half of the county, including downed tress on McCormick Ridge Road and other areas in the Union Hill community, and also on Baptist Ridge Road.

Thunderstorm Wind, Overton

When
July 8, 6:55 PM CST
Where
Overton County, 3.19 mi NW of Okalona
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.353, -85.371

Two large trees were downed and blocking Windle Community Road near Livingston.

Thunderstorm Wind, Montgomery

When
July 8, 7:30 PM CST
Where
Montgomery County, 1.94 mi N of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.558, -87.350

Several trees were downed across the county.

Lightning, Williamson

When
July 8, 9:30 PM CST
Where
Williamson County, 6.37 mi NNE of Mallorys
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.035, -86.755

Lightning struck a home in the 5800 block of Cloverland Park Drive and started a fire that caused heavy damage to the home.

Thunderstorm Wind, Davidson

When
July 8, 9:30 PM CST
Where
Davidson County, 0.69 mi N of Hermitage
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.190, -86.620

Numerous trees and large tree limbs were blown down in Hermitage along Old Hickory Boulevard and in Donelson on Lebanon Road and Stewarts Ferry Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400479, 400478, 400567, 400561, 400480, 400570, 400481, 400568, 392499, 400482, 400483, 400552, 400554, 400553, 400557, 392501, 391667, 400555, 400559, 400564, 392505, 392506, 400556, 400560, 400563, 400562, 400565, 392512, 400566.